INDIANAPOLIS -- A new study completed by two Indiana researchers finds a significant link between a certain type of cancer treatment and hearing loss. The aim of the study, which is the largest of it's kind, is to improve quality of life for cancer survivors who may have negative side effects from their treatment.
Four hundred eighty-eight testicular cancer survivors who received cisplatin-based chemotherapy were studied for levels of hearing loss. Dr. Lois Travis is a researcher and professor at the Indiana University School of Medicine and the IU Simon Cancer Center, who led the study, and she says hearing loss became worse with bigger doses of the treatment.
"We found that increasing chemo-cisplatin dose was significantly related to hearing loss at most of the frequencies we tested, four, six, eight, 10 and 12 kilohertz," Travis said.
Travis says about 30 percent of patients reported significant hearing loss and around 40 percent complained of persistent ringing in the ears.
The study published in the Journal of Clinical Oncology and is part of a multi-level research effort to determine who may be at a higher genetic risk and to develop protective measures for these people.